Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 5, 2002, 2:39 AM EDT for Frederick County, City of Winchester, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 2:39 AM EDT (06:39 UTC)
- Expired
- Jul 5, 2002, 3:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties City of Winchester, VA, Frederick County, VA
The radar
The Sterling radar (KLWX), 67 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:43 AM EDT | Thunderstorm Wind | Gore, VA | Trees were downed onto Route 259. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2766 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:45 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 4, 9:45 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 945 PM EDT THU JUL 4 2002 LUCKILY THE MAJORITY OF THE FIREWORKS TONIGHT HAVE BEEN OF THE MANMADE KIND - MANY CALLS DURG THE PAST SVRL HRS FM OFFICIALS CONCERNING TRW DURG THE EVNG EVENTS. ASIDE FM A FEW POPCORN TRW CONVECTION HAS BEEN MINIMAL. CD FNT THROUGH WESTERN HALF OF NY STATE AND SHOULD ENTER CWA BTWN 06 AND 09Z. AM NOT WILLING TO REMOVE THE CHC POP FOR TRW AS LONG AS A CD FNT SITS TO THE N AND THE ATMOSPHERE OVER US HAS SO MUCH LOW LVL ENERGY. HAVE TWEAKED THE OVRNGT LOWS IN THE CITIES UP A LTL AS WE ARE BEGINNING THE NIGHT W/ SUCH WARM TEMPS - STILL LM90S IN BOTH DC AND BALT. .LWX... DC...NONE. MD...NONE VA...NONE. WV...NONE. WOODY
In the hours before
Special weather statement, Jul 5, 1:50 AM EDT, 49 minutes before
WVZ050-050645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 150 AM EDT FRI JUL 5 2002 ...STRONG THUNDERSTORM OVER ROMNEY... AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROMNEY...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FRENCHBURG AT 156 AM EDT SLANESVILLE AT 206 AM EDT DELRAY AT 212 AM EDT CAPON BRIDGE AT 220 AM EDT LEHEW...HIGH VIEW AT 228 AM EDT EXPECT SMALL HAIL...BRIEF GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. MANNING
Special weather statement, Jul 5, 2:16 AM EDT, 23 minutes before
VAZ028-WVZ050-050715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 216 AM EDT FRI JUL 5 2002 ...STRONG THUNDERSTORMS IN THE NORTHERN SHENANDOAH VALLEY... AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF CAPON BRIDGE...OR ABOUT 14 MILES EAST OF ROMNEY...MOVING SOUTHEAST AT 30 MPH. RADAR ALSO INDICATED A STRONG THUNDERSTORM JUST WEST OF WINCHESTER...ALSO MOVING SOUTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT CAPON BRIDGE...LEHEW...HIGH VIEW...ROCK ENON SPRINGS...WILDE ACRES...AND CROSS JUNCTION. EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IN THE PATH OF THESE STORMS. MANNING
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.